URL of this page: //medlineplus.gov/ency/article/002529.htm

Pheniramine overdose

Pheniramine is a type of medicine called an antihistamine. It helps relieve allergy symptoms. Pheniramine overdose occurs when someone takes more than the normal or recommended amount of this medicine, either by accident or on purpose.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

Pheniramine

Where Found

Pheniramine can be found in these medicines:

  • Citra Forte
  • Dehistine D
  • Liqui-Histine
  • Poly-D
  • Poly-Histine
  • Ru-Tuss with hydrocodone

Other products may also contain pheniramine.

Symptoms

Below are symptoms of an overdose of pheniramine in different parts of the body.

BLADDER AND KIDNEYS

  • Inability to urinate
  • Difficulty urinating

EYES, EARS, NOSE, AND THROAT

  • Blurred vision
  • Dilated (enlarged) pupils
  • Dry mouth
  • Ringing in the ears

HEART AND BLOOD VESSELS

  • Rapid heartbeat
  • Increased blood pressure

NERVOUS SYSTEM

  • Agitation
  • Coma
  • Convulsions (seizures)
  • Delirium
  • Disorientation
  • Drowsiness
  • Fever
  • Hallucinations
  • Nervousness
  • Tremor
  • Unsteadiness
  • Weakness

SKIN

  • Flushed skin
  • Warm skin

STOMACH AND INTESTINES

  • Nausea and vomiting

Home Care

Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • Name of product (as well as the ingredients and strength, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medicine was prescribed for the person

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support, including oxygen and a tube through the mouth into the lungs
  • Chest x-ray
  • CT scan (advanced imaging) of the brain
  • EKG (electrocardiogram, or heart tracing)
  • Intravenous fluids (given through a vein)
  • Laxative
  • Medicine to treat symptoms
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)
  • Catheter (thin, flexible tube) into the bladder if person cannot urinate on their own

Outlook (Prognosis)

If the person survives the first 24 hours, chances of recovery are good. Few people die from an antihistamine overdose.

With extremely high doses of antihistamines, serious heart rhythm disturbances may occur, which may result in death.

Alternative Names

Dehistine D overdose; Liqui-Histine overdose; Poly-D overdose; Poly-Histine overdose; Liqui-minic infant overdose; Triactin overdose; Triaminic infant overdose

References

Gussow L, Carson A. Sedative hypnotics. In: Marx JA, Hockberger RS, Walls RM, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 165.

Marcdante KJ, Kliegman RM. Poisoning. In: Kliegman RM, Stanton BF, St Geme JW III, Schor NF, eds. Nelson Textbook of Pediatrics. 20th ed. Philadelphia, PA: Elsevier Saunders; 2015:chap 45.

Thomas SHL. Antihistamine poisoning. Medicine. 2012;40(3):109-110.

Velez LI, Feng S-Y. Anticholinergics. In: Marx JA, Hockberger RS, Walls RM, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 150.

Update Date 7/6/2015

Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

Related MedlinePlus Health Topics